Alert archive / Oregon / Frost Advisories in 2016

Frost Advisory 17, NWS Medford, OR

December 17, 2016Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Dec 17, 2016, 2:18 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 17, 2016, 9:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2016, 2:18 PM PST (22:18 UTC)
In effect from
Dec 17, 2016, 9:00 PM PST
Expired
Dec 18, 2016, 9:00 AM PST
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS76 KMFR 172218
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
218 PM PST SAT DEC 17 2016

ORZ021-181030-
/O.NEW.KMFR.FR.Y.0017.161218T0600Z-161218T1500Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...NORTH BEND...REEDSPORT...BANDON
218 PM PST SAT DEC 17 2016

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST
SUNDAY. 

* TEMPERATURE...33 TO 36 DEGREES. TEMPERATURES MAY REACH FREEZING
  BUT IT SHOULD NOT LAST LONGER THAN AN HOUR OR SO. 

* LOCATIONS INCLUDE...MOST OF THE COOS COAST INCLUDING
  BANDON...CHARLESTON...LANGLOIS...REEDSPORT.

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT
  UNPROTECTED.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
841 
WWUS76 KMFR 180413
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
813 PM PST SAT DEC 17 2016

ORZ021-181700-
/O.NEW.KMFR.FZ.W.0014.161218T0500Z-161218T1700Z/
/O.EXT.KMFR.FR.Y.0017.161218T0500Z-161218T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD
813 PM PST SAT DEC 17 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST SUNDAY...
...FROST ADVISORY NOW IN EFFECT UNTIL 9 AM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST SUNDAY. 

* TEMPERATURE...29 TO 33 DEGREES IN THE WARNING AREA, BUT 33 TO
  36 DEGREES IN THE ADVISORY AREA.

* LOCATIONS IN THE FREEZE WARNING INCLUDE...CHARLESTON...COOS
  BAY...NORTH BEND...LAKESIDE.

* LOCATIONS IN THE FROST ADVISORY INCLUDE...REEDSPORT...PORT
  ORFORD...BANDON...DENMARK...SIXES. 

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT
  UNPROTECTED. UNINSULATED PIPES MAY FREEZE AND BURST.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ORZ022-181700-
/O.EXB.KMFR.FR.Y.0017.161218T0500Z-161218T1700Z/
CURRY COUNTY COAST-
INCLUDING THE CITY OF...GOLD BEACH
813 PM PST SAT DEC 17 2016

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PST SUNDAY. 

* TEMPERATURE...33 TO 36 DEGREES. TEMPERATURES MAY REACH 
  FREEZING BUT IT SHOULD NOT LAST LONGER THAN AN HOUR OR SO. 

* LOCATIONS INCLUDE...GOLD BEACH AND JUST INLAND FROM BROOKINGS
  AND HARBOR.

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT 
  UNPROTECTED. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
527 
WWUS76 KMFR 181653
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
853 AM PST SUN DEC 18 2016


ORZ021-181800-
/O.EXP.KMFR.FZ.W.0014.000000T0000Z-161218T1700Z/
/O.EXP.KMFR.FR.Y.0017.000000T0000Z-161218T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD
853 AM PST SUN DEC 18 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...
...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES WILL RISE ABOVE FREEZING BY 9 AM PST.

$$

ORZ022-181800-
/O.EXP.KMFR.FR.Y.0017.000000T0000Z-161218T1700Z/
CURRY COUNTY COAST-
INCLUDING THE CITY OF...GOLD BEACH
853 AM PST SUN DEC 18 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES ARE EXPECTED TO BE IN THE UPPER 30S BY 9 AM PST.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Dec 17, 9:02 AM PST, 5 hours 16 minutes earlier.

Area forecast discussion, Dec 17, 9:02 AM PST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Medford OR
902 AM PST Sat Dec 17 2016

.DISCUSSION...No forecast updates have been made this morning. See
previous discussion for more information.

The area remains under the influence of a cold low-level air mass
spreading from the northern Rockies. Temperatures dropped to the
single digits over much of the east side, with some areas of Klamath
and Lake Counties dropping below 0 degrees F. Temperatures in west
side valleys dropped well below freezing, with readings of 22 here
at KMFR, 26 at KRBG, and in the teens and 20s elsewhere.

We're currently downstream of a long wave ridge. Pressure aloft will
rise as the ridge builds...maintaining stable conditions. Patchy
freezing fog is evident on road cams in west side valleys, and
should clear within the next few hours as temperatures warm.

The freeze warning and frost advisory along the coast will be
allowed to expire at 9, as temperatures are warming. Tonight will
also be a cold night, so frost/freeze products may be issued for
tonight.

The Coquille River at Coquille is slowly receding, but remains above
flood stage. Historically, flooding there recedes slowly.  The flood
warning will remain in effect, at least until late this evening.

&&

.AVIATION...17/12Z TAF CYCLE...Sky clear over southern Oregon for
expect for some mid level clouds in the Willamette Valley. Expecting
this trend to continue as the lower and mid levels appear a little
too dry to support any low level stratus and IFR conditions.
The only uncertainty remains with fog this morning in the Umpqua and
Rogue valleys. It appears the models are a little too moist, so
went the clear skies for the remainder of the morning. IFR
conditions are still possible for a brief time, but kept them out
of the TAF based on latest thinking with very weak low level off
shore flow. - Smith

&&

.MARINE...Updated 430 AM PST Saturday December 17th 2016...North
winds increase beyond 10nm this afternoon through early Sunday.
Gusts may approach small craft advisory criteria. Confidence is high
with small craft winds arriving later Monday in advance of a cold
front. Brief gales may occur early Tuesday from Cape Blanco
northward with frontal passage and wind shift by Tuesday afternoon.
Large long period swell between 13-15 ft at 15 seconds is forecast
to impact the waters Monday night and Tuesday followed by a second
long period west swell of 15-17 ft at 18 seconds Tuesday evening
into Wednesday. Seas remain elevated through week's end with a
couple more frontal passages Wednesday night through Thrsday. MTS

&&

.PREV DISCUSSION... /Issued 1238 AM PST Sat Dec 17 2016/

UPDATE...Updates to Aviation and Marine discussions. MTS

DISCUSSION...17/00Z NAM/GFS/EC in.

The hemispheric view continues to show a wave number of 3 around
the globe with two strong blocking highs over the Pacific Ocean
and Western Europe. That usually means a stagnant or regressive
pattern.

It is very cold across the CWA this morning with temperature below
freezing just about everywhere but the immediate coast...and it
is in the 30s there. Over the east side many locations have
fallen into the single digits and a few locations are already
below zero. There is also some low clouds and fog...mostly in the
Umpqua Valley and over the east side valleys. Coverage is
diminishing as the air mass dries out.

The flow aloft has turned to northwest to north as a long wave
ridge builds in from the southwest. This ridge will hold in place
offshore into Monday morning. So the weekend will start off very
cold, but will remain dry with a warming trend. Inland highs
Saturday will be 5 to 10 degrees below normal over the west side
and 10 to 15 degrees below normal east of the Cascades. Highs
temperatures will warm to 0 to 5 degrees below normal over most
of the area Monday.

A short wave riding over the ridge will flatten it Monday. The
Medford CWA will catch the weak southern end of the associated
surface front...and this will bring the next chance of
precipitation to the area. At this time it looks to be a weak
system with the bulk of the precipitation falling along the
coast...Coast Range...Umpqua Valley...and adjacent Cascades.

The Monday system will be the first of a series as the pattern
transitions to a progressive one with low amplitude troughs and
ridges moving through quickly.

A stronger upper trough will move onshore Tuesday, and the
associated surface front will move onshore late Monday night into
Tuesday morning. This looks to be a fairly wet system that will
bring precipitation to most, if not all, of the CWA Tuesday.

Post-frontal showers will dissipate Tuesday night as another ridge
moves through, quickly followed by the next trough, which will
push a front onshore Wednesday night (GFS) or Thursday (EC). More
systems will follow into the weekend. Nothing extreme, but it will
be a fairly wet and occasionally breezy pattern.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 9 AM PST this morning for ORZ021-022.
     Freeze Warning until 9 AM PST this morning for ORZ021.

CA...None.

Pacific Coastal Waters...None.

MSC/JRS/MTS/CZS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:45 PM PSTGale WatchMFR24 hr

Nearby

Frost Advisories in Oregon, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.